Arizona, 2009Heavy Snow in Arizona, February 9 to 15, 2009
February 9 to 15, 2009 · NWS TWC · 7 events in 7 counties and zones
A quick moving cold storm system moved through Southeast Arizona late February 9th into the early morning hours of February 10th. This low pressure brought snowfall to elevations as low as 2500 feet including Tucson.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving cold storm system moved through Southeast Arizona late February 9th into the early morning hours of February 10th. This low pressure brought snowfall to elevations as low as 2500 feet including Tucson. Populated locations across Southeast Arizona at elevations between 3000 and 5000 feet received several inches of snowfall with well over a foot of snow across the mountain tops.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Feb 9, 8:50 PM MST, 10 minutes earlier.
Area forecast discussion, Feb 9, 8:50 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
850 PM MST MON FEB 9 2009
.SYNOPSIS...A COLD WINTER STORM SYSTEM WILL MOVE ACROSS SOUTHEAST
ARIZONA LATER TONIGHT AND TUESDAY. THIS SYSTEM WILL BRING
SIGNIFICANT RAIN AND SNOW...WITH SNOW LEVELS FALLING TO VALLEY
FLOORS BY TUESDAY MORNING. EXPECT SOME GUSTY WINDS AS WELL.
IMPROVING CONDITIONS LATE TUESDAY WITH TEMPERATURES WELL BELOW
FREEZING LATE TUESDAY NIGHT AND WEDNESDAY MORNING. ANOTHER STORM
SYSTEM WILL BRING A CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW BY NEXT
WEEKEND.
&&
.DISCUSSION...WV IMAGERY SHOWS THE STRONG UPPER LOW THAT WILL BRING
RAIN AND SNOW TO ARIZONA STILL OVER SOUTHERN CALIFORNIA.
MEANWHILE...A LARGE BAND OF SHOWERS HAS DEVELOPED ACROSS CENTRAL
ARIZONA AHEAD OF THE LOW THAT EXTENDS FROM NORTHERN ARIZONA TO JUST
NORTHWEST OF MY FORECAST AREA. CURRENTLY THE BULK OF THE SHOWERS ARE
OCCURRING OVER THE PHOENIX METRO AREA WITH THE TAIL END OF THE LINE
OF SHOWERS EXTENDING INTO THE EXTREME WESTERN PORTION OF MY FORECAST
AREA...JUST WEST OF AJO.
ALREADY UPDATED THE GRIDS AND ZONES ABOUT AN HOUR AND A HALF AGO TO
INCREASE THE WINDS OVERNIGHT. THIS EVENINGS KTWC SOUNDING REFLECTED
THE STRONG WINDS AT 00Z WITH 50+ KNOT WINDS ABOVE 650MB. WINDS WITH
THIS SYSTEM WILL GENERALLY BE WINDY OVERNIGHT AND BREEZY TO WINDY ON
TUESDAY AS THE STORM EXITS THE REGION. AS OF 03Z...WINDS WERE
GENERALLY LIGHT AT TUCSON...SAFFORD AND DOUGLAS...BUT AT NOGALES THE
WIND SPEED WAS 12 MPH WITH GUSTS TO 26 MPH. FORT HUACHUCA WAS
REPORTING A SUSTAINED WIND SPEED OF 35 MPH WITH A GUST TO 49 MPH.
UPSTREAM OVER WESTERN AND CENTRAL ARIZONA WINDS WERE ALSO BREEZY TO
WINDY AND EXPECT THE WINDS TO INCREASE TO WINDY LEVELS AREAWIDE
OVERNIGHT...ESPECIALLY OVER THE MOUNTAIN PEAKS. WHEN I UPDATE THE
WINTER STORM WARNING LATER THIS EVENING I WILL MENTION THE POTENTIAL
FOR BRIEF PERIODS OF NEAR BLIZZARD CONDITIONS AT SOME OF THE HIGHEST
PEAKS OVERNIGHT...BUT DURATIONS OF SUCH CONDITIONS WILL NOT BE LONG
ENOUGH TO JUSTIFY A BLIZZARD WARNING.
TEMPERATURES SEEM TO BE ON TRACK FOR EXPECTED OVERNIGHT LOWS...BUT
WILL MONITOR AND MAKE ADJUSTMENTS IF NEEDED.
&&
.AVIATION...SURFACE WINDS BECOMING SWLY 15-25 KTS WITH GUSTS OF
25-35 KTS DURING THE REMAINDER OF THE EVENING HOURS AND DURING THE
OVERNIGHT PERIOD. AFTER AROUND 06-08Z...CLOUD DECKS LOWERING TO 2-4K
FT AGL AND CONTINUING INTO TUESDAY MORNING...WITH WIDESPREAD MVFR
AND AREAS OF IFR CONDITIONS IN SHRA/SHSN OBSCURING HIGHER TERRAIN.
IMPROVING CONDITIONS BY 10/20Z AS A STRONG WINTER WEATHER SYSTEM
MOVES EAST OF THE AREA. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.
&&
.PREV DISCUSSION...TRENDS ON THE STORM NOW DIGGING RAPIDLY INTO
NORTHERN ARIZONA ARE COLD AND WET. THIS SYSTEM IS LOOKING LIKE AN
EFFICIENT PRECIPITATION GENERATOR. EARLY MORNING UPDATES INCLUDED
LOWERING THE WINTER STORM WARNING ELEVATION LEVELS FROM 4000 FEET TO
2500 FEET...LOWERED THE LOWEST SNOW LEVELS TO 2200 FEET...INCREASED
POPS AND SOME QPF VALUES...AND MADE TUESDAY NIGHT INTO WEDNESDAY
MORNING SEVERAL DEGREES COLDER (HARD FREEZE RANGE FOR MUCH OF THE
AREA). WITH THE AFTERNOON PACKAGE WE HAVE CONTINUED TO TWEAK
POP...QPF...AND SNOW ACCUMULATIONS UPWARD FROM THE 06Z TO 18Z TIME
FRAME. AHEAD OF THIS SYSTEM WE ARE SEEING INCREASING SOUTHWESTERLY
FLOW AND RESIDUAL MOISTURE BEING RECYCLED INTO ISOLATED CONVECTION
THIS AFTERNOON.
STRONG 160KT JET CORE SET TO ROTATE INTO THE LOW AS IT BOTTOMS OUT
OVER US TUESDAY MORNING. EXPECT A VIGOROUS FRONTAL PASSAGE WITH
CLEARING FROM THE NORTHWEST DURING THE DAY. WITH THE COLD AIR IN
PLACE AND CLEARING SKIES WITH LIGHT WINDS...EXPECT A HARD FREEZE FOR
MOST OF THE AREA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING...AND
WITH PLENTY OF RESIDUAL BOUNDARY LAYER MOISTURE FROST WILL LIKELY BE
A PROBLEM AS WELL.
PLEASE SEE THE CURRENT WINTER STORM WARNING FOR MORE DETAILS...BUT
SOME INFORMATION INCLUDES SNOW LEVELS FALLING FROM AROUND 5500 FEET
LATE THIS AFTERNOON TO 5000 FEET BY MIDNIGHT TO NEAR 3000 AROUND
SUNRISE TUESDAY. AS THE STRONGEST PORTION OF THE SYSTEM MOVES ACROSS
ON TUESDAY MORNING...SNOW LEVELS ARE EXPECTED TO FALL TO VALLEY
FLOORS INCLUDING THE TUCSON METRO AREA. STORM TOTAL SNOWFALL AMOUNTS
COULD REACH 1 TO 3 INCHES BETWEEN 2500 AND 4000 FEET...2 TO 5 INCHES
BETWEEN 4000 AND 5000 FEET...5 TO 10 INCHES BETWEEN 5000 AND 7000
FEET...AND 12 TO 20 INCHES ABOVE 7000 FEET. THE SNOW LEVELS WILL
LOWER FROM NORTHWEST TO SOUTHEAST THROUGH THE NIGHT AND MORNING
HOURS...WITH BOTH THE LOWEST SNOW LEVELS AND HEAVIEST PRECIPITATION
AND SNOW FIRST ACROSS NORTHERN AREAS BEFORE SPREADING THROUGH
SOUTHERN LOCATIONS. GUSTY WINDS...PROBABLY SOME BLOWING SNOW IN THE
MOUNTAINS BUT NOT EXPECTED TO BE STRONG ENOUGH FOR BLIZZARD
CONDTIONS.
RIDGE WITH SOME BRIEF BUT AGGRESSIVE WARMING WEDNESDAY AND THURSDAY
BEFORE A WEAKER PROGRESSIVE SYSTEM PUSHES THROUGH LATE THURSDAY INTO
EARLY FRIDAY. NOT MUCH PRECIP WITH IT...BUT SHOULD REVERSE THE BRIEF
WARMING TREND. ANOTHER SHORTWAVE RIDGE BEFORE A PAIR OF STRONGER AND
COLDER SYSTEMS FOR THE WEEKEND AND PERHAPS EARLY NEXT WEEK. ANOTHER
CHANCE OF VALLEY RAIN AND MOUNTAIN SNOW OVER THE WEEKEND AND EARLY
NEXT WEEK.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING IN EFFECT
FOR AZZ019-029-030-032>035 UNTIL 12 PM MST TUESDAY ABOVE 2500
FEET.
WEATHER.GOV/TUCSONHazardous weather outlook, Feb 9, 9:10 AM MST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
910 AM MST MON FEB 9 2009
AZZ029-030-032>035-101400-
SOUTHEAST PINAL COUNTY-UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
910 AM MST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 12 PM
MST TUESDAY ABOVE 2500 FEET...
.DAY ONE...TODAY AND TONIGHT
ANOTHER AREA OF LOW PRESSURE WILL QUICKLY MOVE INTO SOUTHEAST
ARIZONA FROM THE NORTHWEST TONIGHT INTO TUESDAY. THIS WILL BE A
COLDER SYSTEM THAN WHAT OCCURRED SUNDAY. WINTER STORM WARNINGS ARE
IN EFFECT TONIGHT ABOVE 2500 FEET. PLEASE REFER TO THE LATEST WINTER
STORM WARNING...AWIPS HEADER PHXWSWTWC/WMO HEADER WWUS45 KTWC/FOR
MORE INFORMATION ON THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL TAPER OFF DURING THE DAY TUESDAY. LOW
TEMPERATURES ARE EXPECTED TO BE COLD TUESDAY NIGHT INTO WEDNESDAY
MORNING WHERE A HARD FREEZE IS POSSIBLE. THE NEXT STORM SYSTEM IS
EXPECTED TO MOVE DURING THE UPCOMING WEEKEND...BRINGING YET ANOTHER
CHANCE OF RAIN AND MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ019-101400-
NORTHERN GREENLEE COUNTY-
910 AM MST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 12 PM
MST TUESDAY ABOVE 2500 FEET...
.DAY ONE...TODAY AND TONIGHT
ANOTHER AREA OF LOW PRESSURE WILL QUICKLY MOVE INTO SOUTHEAST
ARIZONA FROM THE NORTHWEST TONIGHT INTO TUESDAY. THIS WILL BE A
COLDER SYSTEM THAN WHAT OCCURRED SUNDAY. THE WIND WILL ALSO BE GUSTY
AND COMBINED WITH THE FALLING SNOW MAY PRODUCE AREA OF BLOWING SNOW.
THERE IS A SMALL CHANCE FOR LOCALIZED BLIZZARD CONDITIONS OVERNIGHT.
A WINTER STORM WARNING WILL BE IN EFFECT TONIGHT ABOVE 2500 FEET.
PLEASE REFER TO THE LATEST WINTER STORM WARNING...AWIPS HEADER
PHXWSWTWC/WMO HEADER WWUS45 KTWC/FOR MORE INFORMATION ON THIS SYSTEM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
RAIN AND SNOW SHOWERS WILL TAPER OFF DURING THE DAY TUESDAY. LOW
TEMPERATURES ARE EXPECTED TO BE VERY COLD TUESDAY NIGHT INTO
WEDNESDAY MORNING WITH READINGS IN THE SINGLE DIGITS. THE NEXT STORM
SYSTEM IS EXPECTED TO MOVE DURING THE UPCOMING WEEKEND...BRINGING
YET ANOTHER CHANCE OF RAIN AND MOUNTAIN SNOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-101400-
WESTERN PIMA COUNTY-
910 AM MST MON FEB 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER AREA OF LOW PRESSURE WILL QUICKLY MOVE INTO SOUTHEAST
ARIZONA FROM THE NORTHWEST TONIGHT INTO TUESDAY. THIS WILL PRODUCE
RAIN SHOWERS TONIGHT INTO TUESDAY MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
COLD TEMPERATURES ARE EXPECTED TUESDAY NIGHT INTO WEDNESDAY
MORNING WITH NEAR FREEZING TEMPERATURES EXPECTED. THE NEXT STORM
SYSTEM IS FORECAST TO IMPACT THE AREA DURING THE UPCOMING WEEKEND
BRINGING ANOTHER CHANCE OF RAIN.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Heavy Snow, Northern Greenlee
- When
- February 9, 9:00 PM MST to February 10, 8:00 AM MST
- Where
- Northern Greenlee forecast zone
- Reported by
- Department of Highways
Heavy snow fell across all of Northern Greenlee county with 5 to 10 inches of snowfall along Highway 191 north of Morenci. In the highest elevations such as Hannagan Meadow, there was 16 inches of snow.
Heavy Snow, Upper Gila River Valley
- When
- February 9, 10:00 PM MST to February 10, 7:00 AM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Department of Highways
Three to four inches of snowfall occurred in the lower elevation areas outside the Upper Gila River valley including Fort Grant, Klondyke and Highway 191 south of Safford. The mountain tops including Mt. Graham had in excess of one foot of snow with drifts up to four feet.
Heavy Snow, Tucson Metro/Marana/Green Valley
- When
- February 9, 10:00 PM MST to February 10, 7:00 AM MST
- Where
- Tucson Metro/Marana/Green Valley forecast zone
- Reported by
- Trained Spotter
Heavy snow fell at elevations above 3000 feet in Eastern Pima County. Locations such as the far east and southeast side of the city of Tucson in addition to Vail and Corona De Tucson had 2 to 3 inches of snow. In the higher elevations of the Catalina Mountains there was well over a foot of snow with drifts up to 4 feet.
Heavy Snow, Southeast Pinal County
- When
- February 9, 11:00 PM MST to February 15, 7:00 AM MST
- Where
- Southeast Pinal County forecast zone
- Reported by
- COOP Observer
Three to six inches of snowfall occurred in the Oracle area.
Heavy Snow, Tohono Oodham Nation
- When
- February 9, 11:00 PM MST to February 10, 6:00 AM MST
- Where
- Tohono Oodham Nation forecast zone
- Reported by
- COOP Observer
Six inches of snow fell at Kitt Peak at an elevation of about 6800 feet.
Heavy Snow, Santa Cruz County
- When
- February 10, 12:00 AM MST to 8:00 AM MST
- Where
- Santa Cruz County forecast zone
- Reported by
- Department of Highways
Sonoita, at an elevation of just under 5000 feet had 5 inches of snow. Meanwhile, the higher elevations of the Santa Rita mountains had in excess of one foot of snow.
Heavy Snow, Cochise County
- When
- February 10, 1:00 AM MST to 9:00 AM MST
- Where
- Cochise County forecast zone
- Reported by
- Department of Highways
Most of the lower elevations in Cochise county including Benson and Willcox had anywhere from 2 to 4 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Arizona, February 9 to 10, 200919 injured · 11 events
- High Wind in Iowa, February 9, 2009$110,000 · 52 kt wind · 12 events
- Heavy Snow in North Dakota, February 9 to 10, 2009$50,000 · 17 events
- Flooding in Iowa, February 9 to 15, 2009$70,000 · 7 events
- Damaging Winds in Texas, February 9, 2009$60,000 · 75 kt wind · 9 events
- Avalanche and Heavy Snow in California, February 9, 2009$50,000 · 3 events
- Damaging Winds in Kansas, February 9, 200961 kt wind · 10 events
- High Wind in Kansas, February 9, 200955 kt wind · 10 events
- Wildfire in Georgia, February 9 to 11, 2009$15,000 · 1 event
- Strong Wind in Missouri, February 9, 2009$9,000 · 9 events
- High Wind in Iowa, February 9, 20091 injured · 55 kt wind · 1 event
- Winter Weather in Michigan, February 9 to 10, 20098 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145993, 145992, 145996, 145991, 145995, 145997, 145998.